Bisphosphonate carries eye risks
Bisphosphonate treatment is linked to a wide range of rare but significant eye-related problems, a new analysis of prescribing data reveals.
Researchers at Southampton's Drug Safety Research Unit found use of risedronate was related to a number of conditions including dry eye, sore eye and conjunctivitis.
Writing in the latest issue of Drug Safety, they warn the drug's effects could be particularly serious given its use in patients at high risk of fractures should they fall.
The researchers studied a cohort of 13,643 patients who were receiving risedronate in general practice, and identified 359 reports of ophthalmological events in 313 patients. They followed up 178 events, concluding 19 were 'possibly or probably' linked to the drug.
Study leader Professor Saad Shakir, head of the unit and a part-time GP, said: 'Patients receiving risedronate can present with a variety of signs and symptoms affecting the eye.
'Doctors should have an increased awareness of possible ophthalmological events in patients taking the drug. Doctors need to think about risedronate as a possible cause.'
Professor Shakir added: 'These adverse reactions should be highlighted in the prescribing information.'
The BNF does list a few ophthalmological events with risedronate, but experts warned it was not on GPs' radar.
Dr Peter Stott, member of the National Osteoporosis Society scientific committee and a GP in Tadworth, Surrey, said: 'I don't think it is very acknowledged. There have been a number of reports now indicating that with any of the bisphosphonates there are rare but significant eye side-effects.
'The first thing to do would be to stop the bisphosphonates and see if it goes away.'
He suggested strontium ranelate could be used as an alternative.